Neuropathy? On NNRTI Regimen
Sep 1, 2004
I was on Zerit, VIDEX and Sustiva (I think the Sustiva was in this regimen) for about 2 years and BOY did I get the Lipodystrophy (sp)! Cheeks sunken, legs and arms and chest skinny. After 2 yrs I was switched to Combivir and Sustiva which I've been on for about 2 years now. I have 2 issues: Will the Lipodystrophy go away at all (it has some, but not back to normal at all) and 2. I have horrible burning and pain in my calfs and especially my feet--OH THEY ACHE and HURT constantly, plus a bit of numbness and tingling in my left foot pinky toe. Is this "Neuropathy" and is it related to either my HIV or my meds? My viral load is zero and my CD4 counts great--not bad after 17 years! Thanks so much for this site! Bless you all!
Response from Dr. Conway
The combination of didanosine and stavudine is possibly the worst for the development of either neuropathy or lipodystrophy. As it is associated with these and other complications, we no longer use it in our clinic. So this is probably the origin of your problems, although it served you well with respect to your HIV disease.
As far as controlling things now, it would be important to be on a regimenn that is the least likely to aggravate these problems. Most recently, the combination that most resembles yours and is the least associated with neuropathy and lipodystrophy is teofovir, lamivudine and efavirenz.
It is unclear how much of the lipodystrophy will improve, and this is one of the great limitations of the HIV field at this time, I'm afraid. As for your neuropathy, I would suggest it is important to confirm that it is, in fact, neuropathy. If so, then aggressive treatment with non-narcotic interventions may be your best bet. It will be difficult to be sure if it is due to your HIV or the treatment you received, although if it developed while you were getting didanosine and stavudine, this would certainly be a clue. If this is the case and you are no longer on these medications, you can be reasssured that it will not get worse.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Feet After Licking Penis Worried I Have HIV
- Fatigue After Oral Sex On A Woman What Are The Chances Of HIV
- Herpes After Condom Inside Out Worried I Have HIV
- Itchy Balls After Licking Genital Sign Of HIV AIDS
- Itchy Red Spots After Drinking After Someone Sign Of HIV AIDS
- Frequent Watery Vaginal Discharge With Bad Odor
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.